Veterinary tranquilizer appearing mixed with opioids in New Mexico
A veterinary tranquilizer called xylazine is starting to appear mixed with fentanyl and other substances in New Mexico, and healthcare workers say that overdoses related to the drug are more complicated to treat.
When mixed with an opioid like fentanyl, xylazine can make the effects of another drug feel stronger and last longer.
Barry Ore with the Santa Fe Recovery Center said that because it’s not an opioid, it’s resistant to the medication Narcan, which can reverse an opioid overdose.
“The Narcan’s still important because it can treat the opioid overdose,” he said.
He added that people might be more likely to overdose on opioids when they’re mixed with xylazine.
Studies on the drug’s prevalence are still limited, but healthcare workers and researchers have found it to be most prevalent in East Coast cities. Ore said trends in drugs often take longer to appear in New Mexico, which gave him and his colleagues some time to prepare.
“In our organization, we've ordered the test strips and started using them this week, and in fact, we've detected our first case of xylazine,” he said.
He also said that most people wouldn’t know if they were buying drugs laced with xylazine, especially because it’s relatively new to this region. The drug also causes severe wounds when injected and withdrawal symptoms on top of those from drugs it’s mixed with.
This coverage is made possible by the W.K. Kellogg Foundation and KUNM listeners.